Alert archive / Mississippi / Tornado Warnings in 2001
Tornado Warning 156, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Nov 29, 2001, 12:43 PM CST for Lauderdale County, Mississippi. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Nov 29, 2001, 12:43 PM CST (18:43 UTC)
- Expired
- Nov 29, 2001, 1:30 PM CST
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lauderdale County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 29, 12:55 PM CST | Thunderstorm Wind | Countywide, MS | Numerous trees were blown down. A few trees fell on houses and damaged them. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 29, 8:15 AM CST | Tornado Watch | SPC | 5 hr |
| Nov 29, 12:00 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 6.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
306 WFUS54 KJAN 291844 TORJAN MSC075-291930- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON MS 1243 PM CST THU NOV 29 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 130 PM CST * AT 1243 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 6 MILES SOUTH OF NELLIEBURG...OR ABOUT 8 MILES SOUTHWEST OF MERIDIAN...MOVING NORTHEAST AT 55 MPH. * THE TORNADO IS EXPECTED TO... BE NEAR MERIDIAN...MARION BY 1250 PM CST BE NEAR MERIDIAN STATION BY 100 PM CST THIS STORM SHOWS STRONG ROTATION AND MAY PRODUCE A TORNADO AT ANY TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS BETWEEN YOU AND THE OUTSIDE AS POSSIBLE. LAT...LON 3232 8895 3219 8880 3244 8847 3260 8866
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 29, 12:30 PM CST, 13 minutes earlier.
Area forecast discussion, Nov 29, 12:30 PM CST, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1230 PM CST THU NOV 29 2001 HAVE ADJUSTED ZONES FOR TORNADO WATCH NUMBER 840 FOR EASTERN MISSISSIPPI. THE FRONT HAS ENTERED EASTERN MISSISSIPPI. ALSO HAVE ADJUSTED AFTERNOON TEMPS SLIGHTLY FOR THE COLD AIR ADVECTION. WILL KEEP FLOOD WATCH FOR THE REST OF THE AFTERNOON. .JAN... MS...FLOOD WATCH FOR THIS AFTERNOON LA...FLOOD WATCH FOR THIS AFTERNOON AR...FLOOD WATCH FOR THIS AFTERNOON 17
In the hours before
Special weather statement, Nov 29, 9:06 AM CST, 3 hours 37 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 0906 AM CST THU NOV 29 2001 ...THUNDERSTORMS... AN OUTBREAK OF SEVERE THUNDERSTORMS WITH DAMAGING WIND AND LARGE HAIL WILL OCCUR OVER MUCH OF MISSISSIPPI TODAY. STORMS EAST OF THE MISSISSIPPI RIVER WILL HAVE THE POTENTIAL TO INTENSIFY QUICKLY AND PRODUCE TORNADOES. NUMEROUS SEVERE THUNDERSTORMS WILL DEVELOP OVER MISSISSIPPI TODAY... SEVERE STORMS WILL BE ISOLATED OVER NORTHEAST LOUISIANA AND SOUTHEAST ARKANSAS. THUNDERSTORMS OVER WEST AND CENTRAL MISSISSIPPI WILL INCREASE IN COVERAGE AND INTENSITY THIS MORNING AS A STRONG UPPER LEVEL LOW OVER EAST TEXAS PIVOTS INTO WEST MISSISSIPPI. THE AIR MASS OVER THE REGION REMAINS VERY MOIST AND UNSTABLE DUE TO STRONG SOUTHERLY FLOW THAT SET UP AHEAD OF A STALLED COLD FRONT NEAR THE MISSISSIPPI RIVER. AS THE UPPER SYSTEM SHIFTS THIS WAY...CONVECTION WILL INCREASE RAPIDLY AND NUMEROUS SEVERE THUNDERSTORMS WILL DEVELOP OVER MISSISSIPPI. THESES STORMS WILL PRODUCE DAMAGING WIND AND LARGE HAIL AND A FEW STORMS WILL LIKELY PRODUCE TORNADOES. THUNDERSTORMS WEST OF THE MISSISSIPPI RIVER WILL BE ELEVATED ABOVE THE COLD AIR BEHIND THE COLD FRONT AND SEVERE THUNDERSTORM DEVELOPMENT WILL BE MORE ISOLATED. THE PRIMARY SEVERE WEATHER THREAT WITH THESE STORMS WILL BE LARGE HAIL. THE SEVERE WEATHER THREAT WILL DIMINISH THIS EVENING AS THE COLD FRONT AND UPPER LOW SYSTEM MOVE EAST OF MISSISSIPPI. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION AND SHOULD BE MONITORED CLOSELY TODAY. ...FLOODING... A FLOOD WATCH REMAINS IN EFFECT FOR NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS...AND NORTHERN AND WESTERN MISSISSIPPI ALONG AND NORTHWEST OF A MERIDIAN...TO JACKSON...TO BROOKHAVEN LINE THROUGH TODAY. MUCH OF THE WATCH AREA HAS RECEIVED 3 TO 5 INCHES OF RAIN OVER THE PAST 48 HOURS...WITH A FEW AREAS RECEIVING NEARLY 7 INCHES. MORE HEAVY RAINFALL IS EXPECTED TODAY WITH WIDESPREAD AMOUNTS OF 2 TO 4 INCHES LIKELY. LOCALIZED AMOUNTS OF 5 TO 7 INCHES ARE POSSIBLE. THE GROUND OVER THE WATCH AREA IS SATURATED...ANY ADDITIONAL RAINFALL WILL LEAD TO FLOODING. THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NEEDED TODAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Special weather statement, Nov 29, 10:43 AM CST, 2 hours before
MSZ018-019-025>066-072>074-291900- SPECIAL WEATHER STATEMENT...CORRECTED WORDING NATIONAL WEATHER SERVICE JACKSON MS 1043 AM CST THU NOV 29 2001 THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELED A PORTION OF TORNADO WATCH 838. COUNTIES CANCELED INCLUDE: IN NORTH MISSISSIPPI: BOLIVAR...SUNFLOWER...LEFLORE...WASHINGTON... IN CENTRAL MISSISSIPPI: HUMPHREYS...ISSAQUENA...SHARKEY...YAZOO...WARREN...HINDS... CLAIBORNE...COPIAH...JEFFERSON... IN SOUTH MISSISSIPPI: ADAMS...FRANKLIN...LINCOLN... THIS INCLUDES THE CITIES OF...BELZONI...BROOKHAVEN...CLEVELAND... FAYETTE...GREENVILLE...GREENWOOD...HAZLEHURST...INDIANOLA... JACKSON...MAYERSVILLE...MEADVILLE...NATCHEZ...PORT GIBSON... ROLLING FORK...VICKSBURG...YAZOO CITY... TORNADO WATCH 838 REMAINS VALID UNTIL 100 PM CST THURSDAY FOR THE FOLLOWING COUNTIES: IN NORTH MISSISSIPPI: GRENADA...CARROLL...MONTGOMERY...WEBSTER...CLAY...LOWNDES... CHOCTAW...OKTIBBEHA... IN CENTRAL MISSISSIPPI: HOLMES...ATTALA...WINSTON...NOXUBEE...MADISON...LEAKE...NESHOBA... KEMPER...RANKIN...SCOTT...NEWTON...LAUDERDALE...SIMPSON...SMITH... JASPER...CLARKE... IN SOUTH MISSISSIPPI: LAWRENCE...JEFFERSON DAVIS...COVINGTON...JONES...MARION...LAMAR... FORREST... THIS INCLUDES THE CITIES OF...ACKERMAN...BAY SPRINGS...BRANDON... CANTON...CARROLLTON...CARTHAGE...COLLINS...COLUMBIA...COLUMBUS... DE KALB...DECATUR...EUPORA...FOREST...GRENADA...HATTIESBURG... KOSCIUSKO...LAUREL...LEXINGTON...LOUISVILLE...MACON...MENDENHALL... MERIDIAN...MONTICELLO...PHILADELPHIA...PRENTISS...PURVIS...QUITMAN... RALEIGH...STARKVILLE...WEST POINT...WINONA...
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 10:09 PM CST | Flash Flood Warning | JAN | Adams | 3 hr |
| Nov 28, 10:32 PM CST | Severe Thunderstorm Warning | JAN | Adams | 43 min |
| Nov 28, 10:42 PM CST | Severe Thunderstorm Warning | JAN | Franklin | 33 min |
| Nov 28, 11:08 PM CST | Severe Thunderstorm Warning | JAN | Jefferson | 37 min |
| Nov 28, 11:30 PM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah | 45 min |
| Nov 29, 12:14 AM CST | Flash Flood Warning | JAN | Washington | 3 hr |
| Nov 29, 12:48 AM CST | Severe Thunderstorm Warning | JAN | Franklin | 27 min |
| Nov 29, 1:33 AM CST | Severe Thunderstorm Warning | JAN | Franklin | 32 min |
| Nov 29, 4:56 AM CST | Severe Thunderstorm Warning | JAN | Choctaw | 34 min |
| Nov 29, 8:15 AM CST | Severe Thunderstorm Warning | JAN | Copiah, Lawrence, Simpson | 45 min |
| Nov 29, 8:15 AM CST | Severe Thunderstorm Warning | JAN | Lincoln | 45 min |
| Nov 29, 8:57 AM CST | Tornado Warning | JAN | Rankin, Simpson | 48 min |
| Nov 29, 10:06 AM CST | Severe Thunderstorm Warning | JAN | Lawrence | 34 min |
| Nov 29, 10:22 AM CST | Severe Thunderstorm Warning | JAN | Lamar, Marion | 53 min |
| Nov 29, 10:27 AM CST | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 48 min |
| Nov 29, 10:47 AM CST | Severe Thunderstorm Warning | JAN | Rankin, Scott, Simpson, Smith | 53 min |
| Nov 29, 10:51 AM CST | Severe Thunderstorm Warning | JAN | Forrest | 49 min |
| Nov 29, 10:56 AM CST | Tornado Warning | JAN | Scott | 34 min |
| Nov 29, 10:59 AM CST | Severe Thunderstorm Warning | JAN | Clay | 16 min |
| Nov 29, 11:04 AM CST | Tornado Warning | JAN | Leake | 41 min |
| Nov 29, 11:11 AM CST | Tornado Warning | JAN | Forrest, Lamar | 34 min |
| Nov 29, 11:17 AM CST | Severe Thunderstorm Warning | JAN | Jasper, Newton | 43 min |
| Nov 29, 11:22 AM CST | Tornado Warning | JAN | Attala | 38 min |
| Nov 29, 11:24 AM CST | Tornado Warning | JAN | Jones | 51 min |
| Nov 29, 11:31 AM CST | Severe Thunderstorm Warning | JAN | Neshoba, Winston | 59 min |
| Nov 29, 11:40 AM CST | Tornado Warning | JAN | Choctaw | 50 min |
| Nov 29, 11:52 AM CST | Severe Thunderstorm Warning | JAN | Webster | 38 min |
| Nov 29, 12:19 PM CST | Severe Thunderstorm Warning | JAN | Newton | 41 min |
| Nov 29, 12:28 PM CST | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 47 min |
| Nov 29, 12:30 PM CST | Severe Thunderstorm Warning | JAN | Neshoba, Winston | 45 min |
| Nov 29, 12:42 PM CST | Severe Thunderstorm Warning | JAN | Oktibbeha | 33 min |
| Nov 29, 12:52 PM CST | Tornado Warning | JAN | Kemper | 38 min |
| Nov 29, 12:55 PM CST | Severe Thunderstorm Warning | JAN | Clay | 35 min |
| Nov 29, 12:57 PM CST | Severe Thunderstorm Warning | JAN | Noxubee | 33 min |
| Nov 29, 1:59 PM CST | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee | 31 min |
Nearby
Tornado Warnings in Mississippi, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.